Drug overdose can either be intentional or accidental. An overdose is when someone takes more of a substance or drug than is recommended for human consumption.

Accidental overdose which is found most in children or ignorant adults occurs when person takes a medically prescribed drug in more than the recommended dose for treatment. Intentional drug overdose occurs due to drug abuse in an attempt to get high, for example; illegal drugs like cocaine, cannabis and other over the counter drugs e.g. codeine. Intentional drug overdose can also be a means of suicidal attempt. Exposure to chemicals, plants, and other toxic substances that can cause harm are called poisonings.

The response of individuals to drugs varies as some may have more serious effects than others. There are certain symptoms to watch out for:

  • Alteration of vital signs e.g. temperature, pulse, respiration
  • Lightheadness
  • Confusion and sleepiness
  • Skin can be hot or dry ,cold /sweaty
  • Abdominal pain
  • Nausea and vomiting
  • Headache
  • Bowel movements
  • Dilated pupils
  • Chest pain
  • Blue lips
  • Severe difficulty in breathing
  • Seizures
  • Convulsions
  • Agitation

 

Drug overdose treatment

Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time and underlying medical problems will be very helpful. The following treatment options can be helpful in the management of drug overdose;

  • Gastric lavage: This is the washing out of the stomach to remove unabsorbed drugs.
  • Activated charcoal: This absorbs digested drugs in the stomach before they enter the blood. Activated charcoal binds up these drugs to keep them in the stomach and intestine so that they can be expelled in the stool.
  • Agitated or violent people may need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off.
  • Antidotes: These are medications that reverse the effects of certain medications taken.

 

How to handle drug overdose

Drug overdose can happen to you or a friend. Here are ways to handle the situation

  • Don’t wait for the drug to wear off before calling for help after taking note of the symptoms.
  • Do not give them anything to eat or drink during these times, call the ambulance instead.
  • Check the person’s breathing and heart rate.
  • If the person is unconscious, try to get a response. Ask the person questions to assess their level of alertness and to calmly keep them engaged, if possible.
  • If the person is not breathing, turn them on their side.
  • If you are medically qualified to do so, provide CPR if necessary.
  • Avoid giving stimulant like coffee.
  • Avoid putting such person under the shower
  • Prevent the person from sleeping, try to keep them awake as much as you can.
  • Ensure their heads are tilted to the side to prevent the person from choking on his /her vomit if it occurs.
  • Do not try to initiate vomit or encourage the person to vomit.
  • If the person becomes unconscious, do not leave him or her unattended to.
  • Obtain as much information as possible, including the dose and the last time the person took the drug.
  • If prescription medications is a labelled substance have been used take the container with you to the ER, even if it is empty.
  • Take note of any identifying paraphernalia, or bring along any containers of other drugs or substances the person may have taken.
  • Do not try to reason with the person or give your opinions about the situation.
  • Stay as calm as possible while waiting for medical personnel arrive this is very crucial.

 

Prevention of drug overdose

  • Increased awareness helps to prevent dangers of drug overdose
  • Take note of the name of drug you are taking
  • Avoid combining or taking multiple substance at once
  • Ensure you confirm dose of any drug prescribed before use
  • Keep all medicines away from the reach of children
  • Keep all drugs safe in a drug cupboard far from the reach of children
  • Start with a low dose if you haven’t used the drug in a while
  • Keep all drugs far from the reach of any person with suicidal attempt
  • Endeavour to seek for help if you notice you are getting addicted to a particular drug
  • Please call for help where necessary.